Call Us Today! 970-528-5060
Windsor Audiology - Windsor, CO

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medications. From popular pain medicine to tinnitus medicine, here’s some information on medications that affect your hearing for better or for worse.

Your Ears Can be Impacted by Medicines

The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Do use over-the-counter medications regularly? Or are you using ones that your doctor prescribes? It commonly happens that people neglect the warnings that come with almost all medications because they assume they won’t be impacted. So it’s worthwhile to mention that some medications increase the risk of hearing loss. On a more positive note, some medicines, including tinnitus treatments, can in fact, help your hearing. But how do you know which medications are ok and which ones are the medications will be detrimental? But if you get prescribed with a drug that is known to result in hearing loss, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Most people are surprised to find out that medicine they take so casually might cause loss of hearing. How often loss of hearing happened in people who were taking many different kinds of painkillers was studied by researchers. This link is supported by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter pain relievers, if used regularly, will damage hearing. Regular use is described as 2 or more times per week. You usually see this regularity in people who suffer from chronic pain. Temporary hearing loss can result from taking too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were dealing with chronic pain with this medication. Just for the record, prescription painkillers aren’t any better. Loss of hearing may be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

It’s not clear specifically what causes this loss of hearing. These drugs could reduce the flow of blood to your sensitive inner ear, which over time would kill nerves that detect sound. That’s the reason why loss of hearing might be the consequence of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be reasonably safe if taken as directed. But some types of antibiotic might raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there absolutely seem to be some people who have noticed hearing loss after taking these drugs. It’s persuading enough to recognize the results of the animal tests. There might be something to be worried about according to the medical community. Every time mice are fed these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are commonly used to treat:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Compared with most antibiotics, they’re more often used over a prolonged period of time to treat chronic infections. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe different options. More data is required to identify why certain antibiotics may contribute to loss of hearing. It appears that they could cause swelling in the inner ear that causes long-term injury.

3. How Quinine Affects Your Hearing

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Your Hearing May be Harmed by Chemo Medication

You understand there will be side effects when going through chemo. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These medications are being analyzed:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You might need to speak to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you might want to look into whether there are any suggestions we can make that might help in your individual situation.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help manage fluid balance in your body. As with any attempt to control something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios get out of balance. Although it’s generally temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps occurring, loss of hearing could be irreversible. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the long-term damage much worse. Lasix is the most well known loop diuretic, so if you have been prescribed this medication, you should check with your doctor about any side effects that might occur in combination with other drugs you’re taking.

If You Are Using Medications That Cause Hearing Loss What Should You do?

Never stop taking a drug that was prescribed by a doctor without talking to your doctor first. Before you contact your doctor, you will need to take stock of all your medications. If your doctor has put you on any of these medications that lead to loss of hearing, ask if there are alternate options that may reduce risk. You can also make lifestyle changes to cut down on your need for medications. In certain situations, slight changes to your diet and exercise routine can put you on a healthier path. These changes could also be able to minimize pain and water retention while enhancing your immune system. If you are currently or have been using these ototoxic medications, you need to make an appointment to have your hearing checked as soon as possible. Hearing loss can advance very slowly, which makes it less noticeable at first. But don’t be mistaken: it can impact your happiness and health in ways you might not realize, and you will have more options for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today